South Dakota, 2011

Hail in South Dakota, July 1, 2011

July 1, 2011 · NWS ABR · 3 events in 2 counties and zones

A couple isolated thunderstorms brought large hail to parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought large hail to parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 1, 7:48 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 7:48 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
848 AM CDT FRI JUL 1 2011

.UPDATE...
FIRST UPDATE THIS MORNING MAINLY TO ADJUST WX/POPS/SKY COVER OVER
THE NEXT 3 TO 6 HOURS TO BETTER CAPTURE CURRENT AREA OF
CLOUDS/PRECIPITATION MAINLY OVER CENTRAL/NORTH CENTRAL SOUTH
DAKOTA. RAIN SHIELD OF SHOWERS AND THUNDERSTORMS WILL BE GRADUALLY
SHIFTING EWD AS THE DAY PROGRESSES. TEMPS/WINDS LOOK OKAY FOR NOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
THE MODELS SHOW GOOD AGREEMENT THROUGH THE SHORT TERM WITH THE
UPPER LEVEL FLOW ACROSS THE REGION. TIGHT VORT/CLOSED UPPER LOW IN
SOUTHEAST WY EARLY THIS MORNING SHOWN ON SATELLITE KICKING
NORTHEAST TOWARDS OUR REGION. THIS UPPER LOW COMBINED WITH A
SURFACE TROUGH/BOUNDARY EXTENDING ACROSS EASTERN SOUTH DAKOTA
ALONG WITH PLENTY OF MOISTURE AND INSTABILITY WILL RESULT IN A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA TODAY.
RADARS ALREADY SHOWING NEW ECHO DEVELOPMENT INTO OUR SW CWA THIS
MORNING LIFTING NORTHEAST. WITH THIS STRONG VORT COMING RIGHT
ACROSS OUR CWA THROUGH THIS EVENING...INCREASED SHOWER AND
THUNDERSTORM CHANCES TO LIKELY THROUGH THIS AFTERNOON. TODAY WILL
ALSO BE COOLER WITH THE RAINFALL AND CLOUD COVER. THE MODELS THEN
SHOW THE VORT CENTER LIFTING QUICKLY NORTHEAST THIS EVENING WITH
THE RAINFALL ENDING. AFTER THIS...A SURFACE HIGH PRESSURE AREA
WILL BUILD IN FROM THE WEST BRINGING CLEARING SKIES THROUGH THE
NIGHT AND MOSTLY SUNNY SKIES ON SATURDAY. SATURDAY WILL ALSO BE A
LITTLE WARMER WITH MORE SUNSHINE. THE MODELS THEN ALL SHOW A WEAK
SHORT WAVE COMING THROUGH UPPER LEVEL ZONAL FLOW FOR LATER
SATURDAY AFTERNOON INTO SUNDAY MORNING. THIS WILL BRING BACK
SLIGHT CHANCE/CHANCES OF THUNDERSTORMS FOR SATURDAY AFTERNOON INTO
SUNDAY MORNING. ADJUSTED POPS FOR THIS TIME PERIOD. SUNDAY SHOULD
BE EVEN WARMER WITH SOUTH WINDS AND MORE HUMIDITY COMING INTO THE
REGION. HIGHS WILL BE MOSTLY IN THE 80S.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
UPPER RIDGE IS IN PLACE ACROSS THE HIGH PLAINS/NORTHERN PLAINS AT
THE START OF THE EXTENDED PERIOD...WHICH WILL ALLOW FOR RATHER
WARM TEMPERATURES. WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR
SOUTHEASTERN CWA SUNDAY NIGHT AS MODELS SHOWING LLJ RAMPING UP
ACROSS THIS AREA. ALTHOUGH...BETTER CHANCES MAY BE ACROSS
SOUTHWEST MINNESOTA AND INTO IOWA. ATTENTION WILL THEN TURN TO THE
EVENTUAL BREAKDOWN OF THE RIDGE AS SHORTWAVE ENERGY MOVES
SOUTHEAST OVER THE NORTHERN PLAINS. AT THE SFC...A FRONTAL
BOUNDARY WILL ALSO BE TRACKING ACROSS THE AREA. THIS LOOKS TO BE
HAPPENING MONDAY AFTERNOON INTO TUESDAY...WITH TIMING ISSUES NOTED
AMONGST THE MODELS REGARDING SPEED OF THE FRONT...WHICH IS
EXPECTED THIS FAR OUT. FOR NOW HAVE POPS PROGRESSING FROM
NORTHWEST TO SOUTHEAST OVER THE CWA MONDAY THROUGH TUESDAY...WITH
HIGHEST POPS MONDAY NIGHT WHEN MODELS ARE HITTING THINGS THE
HARDEST. SFC HIGH THEN SLIDES DOWN FOR TUESDAY AND WEDNESDAY
BRINGING SLIGHTLY COOLER TEMPS. THE DRIER SFC HIGH WILL CONFINE
PRECIP CHANCES TO MAINLY WESTERN SD FOR THE MIDDLE OF THE WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

-SHRA/SHRA EXPECTED ACROSS THE REGION TODAY WITH EMBEDDED
-TSRA/TSRA AS WELL. CIGS/VSBYS EXPECTED TO REMAIN VFR FOR THE MOST
PART...BUT WILL FALL INTO MVFR WITHIN ANY HEAVIER AREAS OF
SHRA/TSRA. PRECIP EXPECTED TO DEPART THE AREA THIS
AFTERNOON/EVENING FROM WEST TO EAST...MAKING WAY FOR VFR
CONDITIONS OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 1, 4:04 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
504 AM CDT FRI JUL 1 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
504 AM CDT FRI JUL 1 2011 /404 AM MDT FRI JUL 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE REGION.
NONE OF THE STORMS ARE EXPECTED TO SEVERE.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFF AND ON AGAIN CHANCES OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MOHR

In the hours before

Special weather statement, Jul 1, 10:57 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1157 AM CDT FRI JUL 1 2011

SDZ037-051-011730-
BUFFALO-HAND-
1157 AM CDT FRI JUL 1 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN BUFFALO
AND SOUTHEASTERN HAND COUNTIES UNTIL 1230 PM CDT...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELBY...OR 13 MILES NORTHEAST OF
CHAMBERLAIN...MOVING NORTHEAST AT 50 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GANN VALLEY AND DANFORTH.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Aberdeen radar (KABR), 165 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Buffalo

When
July 1, 11:15 AM CST
Where
Buffalo County, 1.49 mi E of Gann Vly
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.030, -98.970

Hail, Clark

When
July 1, 12:40 PM CST
Where
Clark County, 9 mi S of Clark
Measured
1.5 in hail
Reported by
Public
Coordinates
44.750, -97.730

Hail, Clark

When
July 1, 12:46 PM CST
Where
Clark County, 8.31 mi S of Clark
Measured
0.75 in hail
Reported by
Public
Coordinates
44.760, -97.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 335560, 335561, 335562.